There is no current evidence of an association between the use of dipeptidyl peptidase-4 inhibitors (DPP-4i), glucagon-like peptide-1 receptor agonists (GLP-1ra), or sodium-glucose cotransporter 2 inhibitors (SGLT2i) and the risk for fracture, according to the results of a meta-analysis published in Osteoporosis International.
The investigators searched PubMed and Web of Science databases to identify relevant observational studies that were published from the inception of the databases through February 2019. Through their systematic review and meta-analysis, the researchers investigated the association between the use of DPP-4i, GLP-1ra, or SGLT2i and the risk for fracture in real-world settings. They used a random-effect model to estimate the summary relative risks (RRs).
The meta-analysis for DPP-4i included 12 studies, and the meta-analyses for GLP-1ra and SGLT2i included 4 studies each.
In the DPP-4i meta-analysis, the results indicated that the use of DPP-4i was not associated with risk for fracture (RR, 0.83; 95% CI, 0.60-1.14). The GLP-1ra meta-analysis did not find an association between GLP-1ra and risk for fracture (RR, 0.65; 95% CI, 0.24-1.74), nor did the SGLT2i meta-analysis (RR, 1.02; 95% CI, 0.91-1.16).
Overall, the researchers found a consistent lack of association between the use of DPP-4i or GLP-1ra and risk for fracture across subgroups, with 1 exception: use of a GLP-1ra was associated with a significantly reduced risk for hip fracture (RR, 0.21; 95% CI, 0.04-0.98).
“Our findings… should reassure policy makers and medical practitioners that the use of these medications is unlikely to increase the risk of fracture [in patients with type 2 diabetes] in general,” the researchers wrote.
Hidayat K, Du X, Shi BM. Risk of fracture with dipeptidyl peptidase-4 inhibitors, glucagon-like peptide-1 receptor agonists, or sodium-glucose cotransporter-2 inhibitors in real-world use: systematic review and meta-analysis of observational studies [published online May 27, 2019]. Osteoporos Int. doi:10.1007/s00198-019-04968-x
This article originally appeared on Endocrinology Advisor